Georgia, 2009Damaging Wind in Georgia, May 1, 2009
May 1, 2009 · NWS FFC · 2 events in 1 county or zone
A cold front and short wave trough were approaching Georgia from the northwest. A weakening mesoscale convective system and associated bow echo moved into northwest Georgia during the evening of May 1st producing a few severe thunderstorms and one funnel cloud report near Rome.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and short wave trough were approaching Georgia from the northwest. A weakening mesoscale convective system and associated bow echo moved into northwest Georgia during the evening of May 1st producing a few severe thunderstorms and one funnel cloud report near Rome.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 1, 5:15 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, May 1, 5:15 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT FRI MAY 1 2009
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS A WEAKENING WAVE MOVING INTO NW GA WITH
CU FORMING ACROSS SOUTH AND CENTRAL PORTIONS OF THE STATE. THIS WEAK
WAVE IS BRINGING SHOWERS AND ISOLATED THUNDERSTORMS TO NW GA BUT AS
THEY MOVE INTO THE STATE THEY KEEP DISSIPATING. THE PRECIP IS HAVING
A HARD TIME GETTING SOUTH OF THE ATL AREA WITH DRIER DEWPOINTS THE
FURTHER SOUTH YOU GO INTO THE STATE. FORECAST MODELS ARE IN GOOD
AGREEMENT SHOWING THE WEAK RIDGE OVER FL/GA KEEPING GA IN NEAR ZONAL
FLOW THROUGH THE WEEKEND. THIS RIDGE CONTINUES TO WEAKEN THROUGH THE
WEEKEND AND ITS AXIS SLOWLY MOVES SOUTH ALLOWING BETTER MOISTURE TO
CREEP INTO NORTH AND CENTRAL GA THROUGH SUN. THERE WILL BE A SERIES
OF WEAK UPPER LEVEL DISTURBANCES THAT WILL PASS MAINLY THROUGH NORTH
GA BUT THE RIDGE SHOULD KEEP THEM FROM CREATING ANY SEVERE WEATHER.
THESE WAVES WILL COMBINE WITH DIURNAL HEATING AND INSTABILITY (CAPES
IN THE 1500-3000 RANGE AND PWS NEAR 1.4 INCH THROUGH THE WEEKEND) TO
PRODUCE SCATTERED SHOWERS AND TSTMS IN THE AFTERNOON AND EARLY
EVENING EACH DAY. TEMPS WILL STAY NEAR OR SLIGHTLY ABOVE SEASONAL
NORMS.
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE RIDGE FINALLY WEAKENS AND SINKS FAR ENOUGH SOUTH THAT THE
SOUTHERN TIP OF THE LINGERING FRONTAL SYSTEM ACROSS THE TN VALLEY
SWEEPS THROUGH GA LATE MON/TUE MORNING. THE FRONT APPEARS TO BE VERY
WEAK BY THIS POINT BUT THERE STILL APPEARS TO BE A DECENT AMOUNT OF
INSTABILITY WITH IT. ONCE IT MOVES THROUGH ANOTHER WEAK RIDGE TRIES
TO BUILD IN FROM THE GREAT LAKES REGION TUE/WED BUT IT GETS PUSHED
OUT QUICKLY BY A SECOND FRONT WHICH PUSHES INTO NE GA THU. AS FOR
NOW THE BEST CHANCES FOR STRONG TSTMS OVER GA WILL BE MONDAY
AFTERNOON AND EVENING...OTHERWISE DUE TO DIURNAL HEATING AND AMPLE
GULF MOISTURE...EXPECT SCATTERED TSTMS OVER NORTH AND CENTRAL GA
EACH DAY. THE PREDOMINATE SOUTH TO SOUTHWEST SURFACE FLOW
WILL ALLOW TEMPS TO BE FROM 2 TO 5 DEGREES ABOVE NORMAL THROUGH THE
EXTENDED FORECAST PERIOD.
&&
.AVIATION...
FEW TO SCATTERED 4 TO 5THSD DISSIPATING DURING NEXT COUPLE OF
HOURS...OTHERWISE LAYERS OF MID/HIGH CLOUDS OVERNIGHT. SOME MVFR
STRATOCU POSSIBLE 09Z TO 13Z...BECOMING SCT 4 THSD AFTER 14Z.
VISIBILITY UNRESTRICTED. WINDS SOUTHWEST 5KT OVERNIGHT. SOME
THUNDERSTORMS MAY MOVE INTO NORTHWEST GA BY 00Z AND DISSIPATE BEFORE
MIDNIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 61 83 61 82 62 / 20 30 30 20 20
ATLANTA 63 80 63 81 65 / 20 30 30 20 20
BLAIRSVILLE 57 72 57 75 58 / 30 50 40 40 40
CARTERSVILLE 60 79 60 80 60 / 20 40 30 30 30
COLUMBUS 63 86 66 86 66 / 10 20 20 20 10
GAINESVILLE 62 77 62 80 62 / 20 40 30 30 30
MACON 63 87 63 88 64 / 10 20 20 10 5
ROME 63 80 62 83 64 / 30 40 30 40 40
PEACHTREE CITY 60 81 60 83 61 / 20 20 20 20 20
VIDALIA 61 87 63 87 62 / 10 20 10 10 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01/41
Hazardous weather outlook, May 1, 6:00 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 PM EDT FRI MAY 1 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
700 PM EDT FRI MAY 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL GEORGIA MAINLY THIS EVENING. SIGNIFICANT SEVERE WEATHER IS
NOT EXPECTED.
.SYNOPSIS...
SOUTHWEST FLOW ALOFT OVER THE TENNESSEE VALLEY WILL ALLOW AREAS OF
THUNDERSTORMS TO MOVE ACROSS PARTS OF NORTHWEST AND WEST CENTRAL
GEORGIA TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE PENNY TO NICKEL SIZED HAIL...DAMAGING
WINDS...AND CLOUD TO GROUND LIGHTNING. VERY HEAVY RAINFALL CAN ALSO
BE EXPECTED. THE MAIN THREAT IS EXPECTED BETWEEN 7 PM AND MIDNIGHT
WEST OF A COLUMBUS TO ATLANTA TO BLUE RIDGE LINE.
.DISCUSSION...
INSTABILITY AND VERTICAL WIND SHEAR SHOULD REMAIN SUFFICIENT FOR A
FEW SEVERE THUNDERSTORMS THIS EVENING ESPECIALLY ALONG THE FAR
WESTERN COUNTIES OF GEORGIA. THE STRONGEST PART OF THE THUNDERSTORM
COMPLEX CURRENTLY IN NORTHERN ALABAMA AND FAR NORTHWEST GEORGIA
SHOULD PROPAGATE MORE SOUTH THAN EAST TOWARDS MORE FAVORABLE
MOISTURE AND INSTABILITY. VERTICAL WIND SHEAR IS MARGINALLY
FAVORABLE FOR ROTATING THUNDERSTORMS IN NORTHWEST GEORGIA THIS
EVENING. A BRIEF TORNADO WITHIN THE LINE OF THUNDERSTORMS CANNOT BE
RULED OUT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, May 1, 6:24 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
724 PM EDT FRI MAY 1 2009
GAZ004-005-020000-
724 PM EDT FRI MAY 1 2009
...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAINFALL AND 50 MPH WINDS IN
WHITFIELD AND MURRAY COUNTIES UNTIL 800 PM EDT...
AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GREGORY TO 5 MILES WEST OF MILL CREEK...
MOVING EAST AT 30 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WHITFIELD
AND MURRAY COUNTIES THROUGH 800 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE TUNNEL HILL...VARNELL...COHUTTA...ROCKY FACE...
BEAVERDALE...TENNGA...CISCO...GREGORY...MILL CREEK...SUMAC...
DALTON...DAWNVILLE...CRANDALL AND ETON.
Special weather statement, May 1, 6:54 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
754 PM EDT FRI MAY 1 2009
GAZ005>007-012-020045-
754 PM EDT FRI MAY 1 2009
...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN GORDON...GILMER...
FANNIN AND MURRAY COUNTIES UNTIL 845 PM EDT...
AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM COHUTTA WILDERNESS IN FAR NORTHWEST FANNIN COUNTY
TO 5 MILES WEST OF SUGAR VALLEY IN NORTHWEST GORDON COUNTY...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS GORDON...
GILMER...FANNIN AND MURRAY COUNTIES THROUGH 830 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE COHUTTA WILDERNESS...
NORTH GEORGIA SPEEDWAY...CHATSWORTH...ETON...CRANDALL...SUGAR
VALLEY...CONASAUGA LAKE...NICKELSVILLE...RESACA...RAMHURST...FORT
MOUNTAIN STATE PARK...OOSTANAULA...JONES MILL...CALHOUN AND AUDUBON.
Funnel Cloud, Floyd
- When
- May 1, 7:05 PM EST to 7:10 PM EST
- Where
- Floyd County, 0.54 mi N of Alto Park to 0.54 mi ENE of Riverside
- Reported by
- Emergency Manager
- Coordinates
- 34.328, -85.178
The Floyd County Emergency Management Director reported that funnel clouds had been observed near the Rome High School. Radar data showed a mesocyclone in the northeast part of the county between Rome and Shannon during this time frame.
Thunderstorm Wind, Floyd
- When
- May 1, 7:15 PM EST to 7:16 PM EST
- Where
- Floyd County, Armuchee to 2 mi S of Rome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -85.170
The Floyd County Emergency Management Director reported that several trees were blown down by strong straight-line winds.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, May 1 to 2, 20091 death · $391,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Alabama, May 1 to 3, 20091 injured · $1.1 million · EF1 · 62 events
- Tornadoes and Flash Flooding in Tennessee, May 1, 20093 injured · $1.3 million · EF1 · 11 events
- Drought in Texas, May 1 to 31, 2009$6.0 million · 3 events
- Flooding in Arkansas, May 1 to 31, 2009$2.5 million · 7 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009$689,000 · EF0 · 26 events
- Flooding in Illinois, May 1 to 4, 2009$500,000 · 3 events
- Flood in Iowa, May 1 to 7, 2009$500,000 · 1 event
- Flood in Iowa, May 1, 2009$500,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 1, 2009$200,000 · 3 in hail · 16 events
- Flash Flooding and Flooding in Alabama, May 1 to 2, 20091 injured · $47,000 · 1.25 in hail · 27 events
- Flooding in Indiana, May 1 to 29, 2009$76,000 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169294, 169293.